Advertisement

Hyperbolic Evolution Equations, Lorentzian Holonomy, and Riemannian Generalised Killing Spinors

  • Thomas Leistner
  • Andree Lischewski
Article

Abstract

We prove that the Cauchy problem for parallel null vector fields on smooth Lorentzian manifolds is well-posed. The proof is based on the derivation and analysis of suitable hyperbolic evolution equations given in terms of the Ricci tensor and other geometric objects. Moreover, we classify Riemannian manifolds satisfying the constraint conditions for this Cauchy problem. It is then possible to characterise certain holonomy reductions of globally hyperbolic manifolds with parallel null vector in terms of flow equations for Riemannian special holonomy metrics. For exceptional holonomy groups these flow equations have been investigated in the literature before in other contexts. As an application, the results provide a classification of Riemannian manifolds admitting imaginary generalised Killing spinors. We will also give new local normal forms for Lorentzian metrics with parallel null spinor in any dimension.

Keywords

Lorentzian geometry Holonomy groups Parallel null vector field Cauchy problem Killing spinors Parallel spinors Symmetric hyperbolic system 

Mathematics Subject Classification

Primary 53C50 53C27 53C29 Secondary 53C26 53C44 35L02 35L10 83C05 

Notes

Acknowledgements

We would like to thank Helga Baum and Vicente Cortés for inspiring discussions. TL would like to thank Nick Buchdahl, Mike Eastwood, Jason Lotay and Spiro Karigiannis for helpful discussions in regards to the open problem in Sect. 7.3. AL would like to thank Todd Oliynyk for discussions about symmetric hyperbolic systems during his visit to Monash University. This work was supported by the Australian Research Council via the Grants FT110100429 and DP120104582

References

  1. 1.
    Ammann, B., Moroianu, A., Moroianu, S.: The Cauchy problems for Einstein metrics and parallel spinors. Commun. Math. Phys. 320(1), 173–198 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bär, C., Gauduchon, P., Moroianu, A.: Generalized cylinders in semi-Riemannian and Spin geometry. Math. Z. 249(3), 545–580 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bär, C., Ginoux, N., Pfäffle, F.: Wave Equations on Lorentzian Manifolds and Quantization. ESI Lectures in Mathematics and Physics. European Mathematical Society (EMS), Zürich (2007)Google Scholar
  4. 4.
    Baum, H.: Spin-Strukturen und Dirac-Operatoren über pseudoriemannschen Mannigfaltigkeiten. Teubner-Texte zur Mathematik, Vol. 41. Teubner-Verlagsgesellschaft, Leipzig (1981)Google Scholar
  5. 5.
    Baum, H.: Spinor structures and Dirac operators on pseudo-Riemannian manifolds. Bull. Pol. Acad. Sci. Math. 33(3–4), 165–171 (1985)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Baum, H.: Complete Riemannian manifolds with imaginary Killing spinors. Ann. Glob. Anal. Geom. 7(3), 205–226 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Baum, H.: Odd-dimensional Riemannian manifolds with imaginary Killing spinors. Ann. Glob. Anal. Geom. 7(2), 141–153 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Baum, H., Friedrich, T., Grunewald, R., Kath, I.: Twistors and Killing Spinors on Riemannian Manifolds. Teubner-Texte zur Mathematik [Teubner Texts in Mathematics], Vol. 124. B. G. Teubner Verlagsgesellschaft mbH, Stuttgart (1991)Google Scholar
  9. 9.
    Baum, H., Lärz, K., Leistner, T.: On the full holonomy group of Lorentzian manifolds. Math. Z. 277(3–4), 797–828 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Baum, H., Leistner, T., Lischewski, A.: Cauchy problems for Lorentzian manifolds with special holonomy. Differ. Geom. Appl. 45, 43–66 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bazaikin, Y.V.: Globally hyperbolic Lorentzian manifolds with special holonomy groups. Sib. Math. J. 50, 567 (2009)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Bérard-Bergery, L., Ikemakhen, A.: On the holonomy of Lorentzian manifolds. In: Differential Geometry: Geometry in Mathematical Physics and Related Topics (Los Angeles, CA, 1990). Proceedings of Symposia in Pure Mathematics, Vol. 54, pp. 27–40. American Mathematical Society, Providence, RI (1993)Google Scholar
  13. 13.
    Berger, M.: Sur les groupes d’holonomie homogène des variétés à connexion affine et des variétés riemanniennes. Bull. Soc. Math. France 83, 279–330 (1955)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Berger, M.: Les espaces symétriques noncompacts. Ann. Sci. École Norm. Sup. 3(74), 85–177 (1957)CrossRefzbMATHGoogle Scholar
  15. 15.
    Boubel, C., Mounoud, P.: Affine transformations and parallel lightlike vector fields on compact Lorentzian 3-manifolds. Trans. Am. Math. Soc. 368(3), 2223–2262 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Bryant, R.L.: Metrics with exceptional holonomy. Ann. Math. (2) 126(3), 525–576 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Bryant, R.L.: Pseudo-Riemannian metrics with parallel spinor fields and vanishing Ricci tensor. In: Global Analysis and Harmonic Analysis (Marseille-Luminy, 1999). Séminar Congress, Vol. 4, pp. 53–94. The Société Mathématique de France, Paris (2000)Google Scholar
  18. 18.
    Bryant, R.L.: Some remarks on \(G_2\)-structures. In: Proceedings of Gökova Geometry-Topology Conference 2005, pp. 75–109. Gökova Geometry/Topology Conference (GGT), Gökova (2006)Google Scholar
  19. 19.
    Candela, A.M., Flores, J.L., Sánchez, M.: On general plane fronted waves. Geodesics. Gen. Relativ. Gravit. 35(4), 631–649 (2003)Google Scholar
  20. 20.
    Cortés, V., Han, X., Mohaupt, T.: Completeness in supergravity constructions. Commun. Math. Phys. 311(1), 191–213 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Cortés, V., Leistner, T., Schäfer, L., Schulte-Hengesbach, F.: Half-flat structures and special holonomy. Proc. Lond. Math. Soc. 102(3), 113–158 (2010)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Fischer, A.E., Marsden, J.E.: The Einstein evolution equations as a first-order quasi-linear symmetric hyperbolic system, I. Commun. Math. Phys. 28, 1–38 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Friedrich, H., Rendall, A.: The Cauchy problem for the Einstein equations. In: Einstein’s Field Equations and Their Physical Implications. Lecture Notes in Physics, Vol. 540, pp. 127–223. Springer, Berlin (2000)Google Scholar
  24. 24.
    Galaev, A.S.: Metrics that realize all Lorentzian holonomy algebras. Int. J. Geom. Methods Mod. Phys. 3(5–6), 1025–1045 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Hitchin, N.: Stable forms and special metrics. In: Global Differential Geometry: The Mathematical Legacy of Alfred Gray (Bilbao, 2000). Contemporary Mathematics, Vol. 288, pp. 70–89. American Mathematical Society, Providence, RI (2001)Google Scholar
  26. 26.
    Joyce, D.D.: Riemannian Holonomy Groups and Calibrated Geometry. Oxford Graduate Texts in Mathematics, Vol. 12. Oxford University Press, Oxford (2007)Google Scholar
  27. 27.
    Karigiannis, S.: Deformations of \(G_2\) and \({\rm Spin}(7)\) structures. Can. J. Math. 57(5), 1012–1055 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Karigiannis, S.: Flows of Spin(7)-structures. In: Differential Geometry and Its Applications, pp. 263–277. World Scientific Publishing, Hackensack, NJ, (2008)Google Scholar
  29. 29.
    Karigiannis, S.: Flows of \(G_2\)-structures, I. Q. J. Math. 60(4), 487–522 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Leistner, T.: On the classification of Lorentzian holonomy groups. J. Differ. Geom. 76(3), 423–484 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Leistner, T., Schliebner, D.: Completeness of compact Lorentzian manifolds with abelian holonomy. Math. Ann. 364(3–4), 1469–1503 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Leistner, T., Schliebner, D.: Completeness of Lorentzian manifolds with parallel null vector field. In preparation (2017)Google Scholar
  33. 33.
    Lischewski, A.: The Cauchy problem for parallel spinors as first-order symmetric hyperbolic system. Preprint. arXiv:1503.04946 (2015)
  34. 34.
    Ringström, H.: The Cauchy Problem in General Relativity. ESI Lectures in Mathematics and Physics. European Mathematical Society (EMS), Zürich (2009)Google Scholar
  35. 35.
    Schliebner, D.: On Lorentzian manifolds with highest first Betti number. Ann. Inst. Fourier (Grenoble) 65(4), 1423–1436 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Streets, J., Tian, G.: Symplectic curvature flow. J. Reine Angew. Math. 696, 143–185 (2014)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Taylor, M.E.: Partial Differential Equations III. Nonlinear Equations, 2nd edn. Applied Mathematical Sciences, Vol. 117. Springer, New York (2011)Google Scholar

Copyright information

© Mathematica Josephina, Inc. 2017

Authors and Affiliations

  1. 1.School of Mathematical SciencesUniversity of AdelaideAdelaideAustralia
  2. 2.Insitut für MathematikHumboldt Universität zu BerlinBerlinGermany

Personalised recommendations